What are the withdrawal symptoms and side effects associated with stopping lithium therapy?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: March 11, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Withdrawal from Lithium: Side Effects and Symptoms

The primary risk of stopping lithium is not a traditional withdrawal syndrome but rather a high risk of psychiatric relapse, particularly within the first 6 months after discontinuation, with over 90% of non-compliant patients experiencing mood episode recurrence. 1

Key Withdrawal Phenomena

1. Psychiatric Relapse (Most Critical)

The most significant "side effect" of lithium discontinuation is disease relapse rather than classic withdrawal symptoms:

  • Timing: Highest risk occurs within the first 6 months, particularly the first 3 months after stopping 1
  • Magnitude: Over 90% of patients who abruptly stop lithium experience relapse, compared to 37.5% who remain compliant 1
  • Rebound effect: The risk of manic recurrence after discontinuation exceeds what would be predicted by the natural course of bipolar disorder alone 2
  • Even brief interruptions (just a few days) can trigger relapse 2

2. True Withdrawal Symptoms (Less Common)

While controversial and less well-established than relapse risk, a genuine withdrawal syndrome has been documented 3, 4:

Common symptoms include:

  • Irritability and restlessness
  • Heightened anxiety
  • Emotional lability (increased emotional responsiveness)
  • Sleep disturbances
  • Somatic symptoms: vertigo, dizziness, or lightheadedness 3

Characteristics:

  • Symptoms typically occur within the first week of discontinuation 3
  • Generally mild and self-limiting, resolving within weeks 3
  • Not dependent on the primary psychiatric disorder 3
  • Can be difficult to distinguish from early relapse symptoms 2

Critical Clinical Approach

If Discontinuation is Necessary:

Always taper gradually rather than stopping abruptly 1:

  • Abrupt discontinuation significantly increases relapse risk 2
  • The FDA label does not specify withdrawal symptoms but emphasizes close monitoring 5
  • Gradual tapering should occur over weeks to months when possible 2

Close monitoring requirements 1:

  • Watch for early signs of mood episode recurrence
  • Monitor within the first 6 months, especially the first 3 months
  • Educate patients and families about early warning signs of relapse
  • Ensure rapid access to resume treatment if needed

Common Pitfalls to Avoid:

  1. Abrupt cessation: Never stop lithium suddenly unless medically necessary (e.g., severe toxicity, acute renal failure)
  2. Inadequate patient education: Patients must understand that stopping lithium carries substantial relapse risk, not just minor withdrawal discomfort
  3. Confusing withdrawal with relapse: Early psychiatric symptoms after discontinuation may represent either phenomenon
  4. Underestimating relapse timing: The 6-month high-risk window requires sustained vigilance, not just immediate follow-up

Additional Considerations

Who initiates discontinuation matters 6:

  • Adverse effects account for 62% of discontinuation episodes
  • Most common adverse effects leading to stopping: diarrhea (13%), tremor (11%), polyuria/polydipsia (9%), creatinine elevation (9%), and weight gain (7%)
  • Women are twice as likely as men to consult a physician before stopping 6

The evidence base: While multiple studies document withdrawal symptoms 3, 7, 4, 2, the quality remains limited with no large-scale controlled trials specifically designed to characterize lithium withdrawal syndrome. The relapse risk, however, is robustly documented across multiple high-quality studies 1.

Bottom line: Treat lithium discontinuation primarily as a relapse prevention challenge rather than a withdrawal management issue. The psychiatric consequences of stopping lithium far outweigh the relatively mild and transient withdrawal symptoms that may occur.

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.